Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Abdominal Bloating
Apr 3, 2005

I have been on meds since 1992. I am currently on Emtriva, Norvir, Reyatax and Saquinivir. I weigh 150 and I cannot get rid of love handles and bloated stomach, though I have lost weight from cardio. Any suggestions? Thank you. Doug

Response from Dr. Young

Doug- Thank you for your post and question.

You describe two different features of body fat (or related symptoms). The first, "love handles" is from the accumulation of subcutaneous fat. This is the typical fat accumulation that troubles much of the developed world, HIV+ or HIV-. Reduction in the fat requires the hard work of increased exercise, decreased consumption or both. Sounds like if you're losing weight, you're on your way.

Bloating can be caused by fat accumulation around the internal organs (as is seen in lipodystrophy) or symptoms of bloating can also be caused by excess gas (or stool, for that matter). The former could be the consequence of HIV disease and/or medications. Persons who have HIV for a long time, like you also appear to be at greater risk of having fat accumulation.

There is a debated association between visceral fat accumulation and the use of protease inhibitors. On the other hand, it would not be surprising to me, since you're receiving a dual-boosted PI regimen, that the medications could be causing excess gas too. The problem (if you will) about atazanavir (Reyataz) is that it requires that you take this medication with food, and avoid the use of acid-lowering agents, like Maalox, Zantac or proton pump inhibitors-- this might also be contributing to your symptoms.

You've not mentioned your current CD4 count and viral load, but this information would be important in offering greater details. You are receiving a rather unusual treatment combination, suggesting to me that you've had some significant issues with drug resistance in the past.

So, for the meanwhile, if I were you, I'd continue the cardio-- this should certainly assist with the subcutaneous fat issue; strengthening exercises probably won't hurt either.

Good luck, thanks for reading. BY



Previous
Low dose prednisone
Next
VL not undetectable/Dementia concerns

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement